Flash Flood, Suffolk
- When
- August 10, 12:00 AM EST to 12:15 AM EST
- Where
- Suffolk County, Ronkonkoma
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Heavy showers developed in response to a persistent trough of low pressure. 5 inches per hour.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Heavy showers developed in response to a persistent trough of low pressure. Radar estimated maximum rainfall rates of at least 1.5 inches per hour. A spotter reported that the exit ramps at Exit 60 of the Long Island Expressway was impassable and closed due to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 9, 9:58 PM EST, 2 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1058 PM EDT SAT AUG 9 2003 CURRENTLY...THE ATMOSPHERE CONTINUES TO BECOME INCREASINGLY MOIST AS THE WEEKEND PROGRESSES. PRECIPITABLE WATER HAS INCREASED FROM 1.76 INCHES LAST EVENING...TO 2.12 THIS MORNING...TO 2.19 INCHES THIS EVENING. ADD TO THIS SURFACE DEW POINTS IN THE LOWER AND MIDDLE 70S ALONG WITH LOW LEVEL CONVERGENCE FROM DIFFERENTIAL WIND MAGNITUDES...NO NEGATIVE CONVECTIVE INSTABILITY ENERGY AND 1500-2000 J/KG OF CAPE (POSITIVE LIFTING ENERGY). THE RESULT...IS WHAT WEVE HAD HERE THIS AFTERNOON AND EVENING...WHERE VIRTUALLY ALL OF NEW YORK..NEW JERSEY AND PENNSYLVANIA HAVE SEEN PERIODS OF MODERATE TO HEAVY RAIN DROPPING AS MUCH AS 2-3 INCHES IN SOME SPOTS. THE LATEST REGIONAL RADAR MOSAIC INDICATES THAT ANOTHER AREA OF RAIN IS MOVING UP THE NEW JERSEY COAST...TOWARD NEW YORK CITY. FURTHER UPSTREAM... SCATTERED CONVECTIVE SHOWERS CONTINUE TO DEVELOP AND MOVE NORTH OVER THE MID-ATLANTIC STATES...AS WELL AS THE ADJACENT OCEAN WATERS. WHILE LITTLE...IF ANY...LIGHTNING HAS BEEN OBSERVED...THESE SHOWERS ARE PRODUCING AREAS OF VERY HEAVY RAIN...OFTEN AT RATES OVER ONE INCH PER HOUR. WHERE THESE SHOWERS PROPAGATE ALONG THE REAR FLANK (BACKBUILD) OR TRAIN ALONG AN EXISTING BOUNDARY...FLOODING PROBLEMS WILL BE ENCOUNTERED. FIRST PERIOD CHANGES...ONE CHANGE PLANNED. THE CENTRAL AND EASTERN PORTIONS OF LONG ISLAND AND CONNECTICUT HAVE SEEN LITTLE TO NO RAIN THUS FAR. BASED ON ATMOSPHERE MOISTURE...A SOLID SOUTHERLY STEERING FLOW...PLACEMENT OF SCATTERED CONVECTION ALREADY OCCURRING UPSTREAM AND THE FACT THAT THE OVERNIGHT PERIOD IS FAVORABLE FOR CONVECTIVE ACTIVITY OVER THE WATER IN A TROPICAL REGIME...WILL LEAVE THE FORECAST UNTOUCHED FOR WESTERN CONNECTICUT AND LONG ISLAND...BUT LOWER POPS A CATEGORY FOR EASTERN LONG ISLAND AND CONNECTICUT.. AVIATION...ONCE AGAIN...MOST LOCATIONS REPORTING MVFR CONDITIONS WITH A GRADUAL DOWNWARD TREND OVERNIGHT. EXPECT MOST LOCATIONS TO ATTAIN IFR CIGS BY DAYBREAK AS YET ANOTHER IMPULSE RIDES NORTHWARD IN THE DEEP LAYERED SOUTHERLY FLOW. MARINE...WINDS HAVE BEEN SLIGHTLY LOWER THAN FORECAST...BUT MODELS AND CURRENT FORECAST INCREASE THE MAGNITUDES OVERNIGHT. HAVE DECIDED TO LOWER THE STARTING POINT...BUT CONTINUE THE CURRENT INCREASE BY MORNING. SEAS ON THE OCEAN ARE MARGINAL....GENERALLY 4 TO 5 FT...ARE ALSO ARE EXPECTED TO INCREASE OVERNIGHT. THEREFORE...HAVE DONE THE SAME THING HERE...BY ADJUSTING THE INITIAL FORECAST SLIGHTLY LOWER TO MATCH CURRENT CONDITIONS...BUT HAVE KEPT INTACT THE FORECAST INCREASE OVERNIGHT. HYDRO...RIVER STAGE LEVELS STILL WELL BELOW CRITICAL STAGES THIS EVENING...BUT ARE EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL FROM THIS EVENING THROUGH SUNDAY. POTENTIAL EXISTS FOR BASIN AVERAGES AROUND OR SLIGHTLY ABOVE ONE INCH...ESPECIALLY FROM NEW YORK CITY WEST...WITH WIDELY SCATTERED QPF VALUES OVER 2 INCHES WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL CONTINUE A FLOOD WATCH WEST OF THE QUEENS-NASSAU BORDER NORTH ALONG NY-CT STATE LINE...FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. RADAR...CONTINUES TO OPERATE IN THE TROPICAL Z-R RELATIONSHIP DUE TO THE DEEP-LAYERED ABUNDANT MOISTURE. .OKX... CT...NONE. NJ...FLOOD WATCH TONIGHT NJZ002>006-011 NY...FLOOD WATCH TONIGHT NYZ067>076 MARINE...SCA FOR ROUGH OCEAN SEAS...ANZ355-353-350. PUBLIC: JK AVIATION: DW ******************* PREVIOUS AFD ISSUED AT 330 PM ******************* .DISCUSSION...UPPER TROUGH STILL IN PLACE WITH PLENTY OF ATLANTIC MOISTURE BEING ADVECTED INTO THE AREA AS SOUTH TO SOUTHEASTERLY FLOW CONTINUES. HIGH PRECIPITABLE WATER VALUES OF 1 1/2 TO 2 INCHES INTO THE AREA TONIGHT. HEAVY RAINS POSSIBLE OVER THE REGION WITH SOME ENHANCED AMOUNTS POSSIBLE IN THE HIGHER TERRAIN WITH OROGRAPHIC EFFECTS. AXIS OF RAIN SHIFTS FURTHER TO THE EAST SUNDAY AND WILL MENTION CHANCE PROBABILITIES IN THE WESTERN ZONES AND KEEP LIKELY IN THE EASTERN. WILL CONTINUE WITH CHANCE PROBABILITIES MONDAY AND TUESDAY BUT MORE FROM DIURNAL AFFECTS THAN FROM ANY FORCING MECHANISMS. CURRENT TEMPERATURES GENERALLY GOOD. DRY WEATHER RETURNS THURSDAY AND WILL CONTINUE INTO NEXT WEEKEND. WITH WARMING TEMPERATURES. && .HYDRO...RIVER STAGE LEVELS EXPECTED TO RISE SLOWLY THROUGH SUNDAY IN RESPONSE TO THE RAINFALL TONIGHT INTO SUNDAY. LOOKING AT QPF VALUES OF UP TO 2 INCHES IN AN HOUR WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WILL ISSUE A FFA FOR POSSIBLE FLASH FLOODING OF SMALL STREAMS...ALONG WITH WIDESPREAD URBAN AND STREET FLOODING. && .MARINE...WILL FOLLOW 12Z WAVE WATCH WITH SEAS HIGHEST LATE TONIGHT AND SUNDAY...AS SFC WV PASSES TO THE W AND GRAD TIGHTENS. WILL CONTINUE THE SCA FOR ROUGH SEAS ON THE OCEAN. && .AVIATION...PRECIP RAPIDLY DEVELOPING ACROSS PARTS OF CWA. CIGS WILL COME DOWN WITH THIS ACTIVITY. IFR CONDITIONS ALREADY BEEN OBSERVED ACROSS MOST OF THE TERMINALS. CIGS AND VIS WILL CONTINUE TO DETERIORATE TO IFR AND LOCALLY LIFR THROUGH 10Z...PERIODS OF +TSRA LIKELY OVERNIGHT AS WELL. ********************************************************************
CTZ005>012-NJZ002>006-011-NYZ067>081-100900- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 357 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY THUNDERSTORMS ARE POSSIBLE AGAIN BUT ARE NOT EXPECTED TO REACH SEVERE LEVELS. A SMALL CRAFT ADVISORY CONTINUES FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS ARE ALSO POSSIBLE ALONG THE SOUTH SHORE BEACHES TODAY. .DAYS TWO THROUGH SEVEN... LOCALLY HEAVY RAIN EXPECTED TONIGHT MAY CAUSE SOME FLOODING PROBLEMS. THE SMALL CRAFT ADVISORY MAY WELL CONTINUE THROUGH THE MID WEEK PERIOD FOR THE ATLANTIC COASTAL WATERS FOR ROUGH SEAS. RIP CURRENTS MAY ALSO REMAIN POSSIBLE ALONG THE SOUTH SHORE BEACHES THROUGH THIS SAME TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Brookhaven radar (KOKX), 17 km away, was scanning. The volume nearest the first event began at 05:01 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337596.